Kansas, 2018

Flood and Hail in Kansas, July 29 to 30, 2018

July 29 to 30, 2018 · NWS DDC · 8 events in 3 counties and zones

A short wave trough moved across the area helping to produce thunderstorms, some severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A short wave trough moved across the area helping to produce thunderstorms, some severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 29, 5:13 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 29, 5:13 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
613 PM CDT Sun Jul 29 2018

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Monday)
Issued at 316 PM CDT Sun Jul 29 2018

Another round of storms is expected again tonight as a shortwave
glides around the Upper level high centered over the Desert
Southwest. A few of these storms will be capable of becoming
severe. Heavy rain will also accompany these storms leading to
flooding in some places. The main part of this disturbance looks
to move out of the area by tomorrow morning, however, a few
scattered showers will be possible during the morning and early
afternoon hours. Skies look to become mostly cloudy tonight and
continue through tomorrow morning. Decreased cloudiness is then
expected tomorrow afternoon. Winds will generally be from an
easterly direction tonight shifting to more of a northeasterly
direction tomorrow. As for temperatures, lows tonight look to
range from around 60 degrees across west central Kansas to upper
60s across south central Kansas. Highs tomorrow only look to reach
to around 80 degrees due to the prolonged cloud cover.

.LONG TERM...(Monday night through Sunday)
Issued at 316 PM CDT Sun Jul 29 2018

A drier weather pattern is in store for much of the long term
forecast as upper level ridging builds over the western United
States and troughing in the east. The only exception to this will
be across far western Kansas later this week where convection that
develops across eastern Colorado could ooze into the area. Winds
will generally be from a southerly direction through this time
frame as lee troughing develops across eastern Colorado. As for
temperatures, highs look to reach into the 80s through Wednesday
with low 90s returning later this week into the weekend. Lows will
generally fall into the 50s Monday night with 60s through mid
week. Lows in the 70s will then be possible across south central
Kansas later this week with mid to upper 60s elsewhere.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 612 PM CDT Sun Jul 29 2018

VFR conditions will prevail at all TAF sites through late this
evening. Thunderstorms are then expected to spread southeast
across western Kansas overnight, potentially affecting all TAF
sites with periods of MVFR/IFR conditions through early Monday
morning. Otherwise, expect predominately VFR conditions to return
mid/late Monday morning. East-northeast winds 10 to 20kt will
persist across southwest and central Kansas through Monday
afternoon as surface high pressure shifts slowly southward across
the Northern Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  80  58  84 /  70  40   0   0
GCK  62  79  56  83 /  70  40   0   0
EHA  62  80  58  84 /  70  40   0  10
LBL  65  80  58  85 /  60  40   0   0
HYS  61  77  58  83 /  60  40   0   0
P28  67  83  61  86 /  60  40  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...JJohnson
Hazardous weather outlook, Jul 29, 2:47 AM CST, 18 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
347 AM CDT Sun Jul 29 2018

KSZ030-031-043>046-061>066-074>081-084>090-300900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
347 AM CDT Sun Jul 29 2018 /247 AM MDT Sun Jul 29 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible early tonight across
western Kansas, mainly west of highway 83. Hail up to half dollar
size, wind gusts of 70 mph, and very heavy rainfall will be the
main hazards.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will be possible early Monday. Severe
weather is not anticipated but frequent lightning and brief moderate
to heavy rainfall will be possible.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening and tonight,
mainly between 7 pm and midnight. Rainfall reports are also
encouraged.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The Dodge City radar (KDDC), 170 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Stanton

When
July 29, 8:53 PM CST
Where
Stanton County, 8.31 mi N of Manter
Measured
87 kt (100 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.640, -101.890

Several vehicles were overturned by the high wind.

Thunderstorm Wind, Stanton

When
July 29, 9:00 PM CST
Where
Stanton County, 1.78 mi WNW of Johnson
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.580, -101.780

Winds were estimated to be at least 80 MPH.

Hail, Stanton

When
July 29, 9:00 PM CST
Where
Stanton County, 0.69 mi N of Manter
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.530, -101.880

Hail, Stanton

When
July 29, 9:00 PM CST
Where
Stanton County, Manter
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
37.520, -101.880

Thunderstorm Wind, Morton

When
July 29, 9:25 PM CST
Where
Morton County, Richfield
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
37.270, -101.780

Winds were estimated to be 60 to 65 MPH.

Hail, Stevens

When
July 29, 9:38 PM CST
Where
Stevens County, 9.92 mi NNW of Feterita
Measured
1.75 in hail
Reported by
Public
Coordinates
37.290, -101.520

Hail, Morton

When
July 29, 9:42 PM CST
Where
Morton County, 10.06 mi NNE of Rolla
Measured
1.25 in hail
Reported by
Public
Coordinates
37.260, -101.580

Flood, Stanton

When
July 29, 11:35 PM CST to July 30, 3:35 AM CST
Where
Stanton County, 2.82 mi N of Johnson to 1.55 mi N of Stanton Co Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.610, -101.740

Several rural roads were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776544, 776545, 776547, 776548, 776543, 776551, 776552, 776554.